Azithromycin linked to increased cardiovascular mortality

Share this article:
Azithromycin Tied to Increased Risk of Cardiovascular Mortality
Azithromycin Tied to Increased Risk of Cardiovascular Mortality

Azithromycin appears to significantly increase patients' risk for sudden cardiac death compared with patients taking no antibiotics, results of an analysis reveal.

The hazard ratio for cardiovascular death during a five-day course of azithromycin, a macrolide antibiotic, was 2.88 (95% CI: 1.79- 4.63; P<0.001), Wayne A. Ray, PhD, of Vanderbilt University in Nashville, and colleagues reported in the New England Journal of Medicine.

Risk for cardiovascular death with azithromycin was also elevated (HR=2.49; 95% CI: 1.38-4.50; P=0.002) when compared with amoxicillin, another common antibiotic.

The FDA has announced that it is reviewing the results of the study and will communicate any new information about the azithromycin and risk for sudden cardiac death after the review is complete.

In the meantime, patients “should not stop taking their medicine without talking to their healthcare professional,” the agency stated. The FDA advises health-care providers to “be aware of the potential for QT interval prolongation and heart arrhythmias,” when prescribing the medication.

The macrolides clarithromycin and erythromycin are known to increase the risk for adverse cardiovascular events including ventricular arrhythmias and sudden cardiac death, but azithromycin had not previously been associated with heart risks.

Recently, reports of arrhythmia-related adverse cardiac events with azithromycin have been noted. At least 20 instances of torsades de pointes have been recorded in the FDA's Adverse Event Reporting System, according to background information in the article.

To further examine this trend, Ray and colleagues analyzed cardiovascular and all cause mortality among patients in the Tennessee Medicaid program between 1992 and 2006.

The researchers looked at deaths among patients given azithromycin and compared them to those that occurred among matched controls not given antibiotics, those treated with amoxicillin, ciprofloxacin and levofloxacin. Amoxicillin and ciprofloxacin have little to no cardiovascular hazard, whereas levofloxacin is thought to be pro-arrythmogenic. 

There were 347,795 prescriptions for azithromycin, 1,348,672 for amoxicillin, 264,626 for ciprofloxacin, and 193,906 for levofloxacin during the study period. A total of 1,391,180 controls not given antibiotics were included.

The researchers observed 29 cardiovascular deaths during the five-day course of azithromycin, 22 of which were sudden cardiac deaths.

This equates to a rate of 85.2 cardiovascular deaths and 64.6 sudden cardiac deaths per 1 million courses of azithromycin. During the control period, rates among those not given antibiotics were 29.8 and 24, respectively, the researchers found.

Compared with patients not given antibiotics, all cause mortality was also up in patients taking azithromycin (HR=1.85; 95% CI: 1.25- 2.75; P=0.002).

Compared with patients assigned to a five-day course of amoxicillin, those taking azithromycin had increased risk for both cardiovascular (HR 2.49, 95% CI 1.38 to 4.50, P=0.002) and all cause mortality (HR 2.02, 95% CI 1.24 to 3.30, P=0.005), the researchers found.

There was a significantly increased risk of cardiovascular death for azithromycin versus ciprofloxacin (HR=3.49; 95% CI: 1.32- 9.26; P=0.01), but there was no significant difference between azithromycin and levofloxacin.

This equates to an estimated 47 additional cardiovascular deaths per 1 million 5-day courses of azithromycin therapy. Among patients in the highest decile of cardiovascular risk at baseline, the were an estimated 245 additional cardiovascular deaths per million courses, the researchers determined.

"During five days of azithromycin therapy, there was a small absolute increase in cardiovascular deaths, which was most pronounced among patients with a high baseline risk of cardiovascular disease," the researchers concluded.

Ray W et al. N Engl J Med. 2012;366:1881-1890.


Share this article:
close

Next Article in Web Exclusives

Sign Up for Free e-newsletters